Follow
Share

Took mom to neuro, all tests neg. He referred her to a pyschiatrist who gave her the meds. A week later + she seems to b getting worse. She didnt sleep all night last night where she normally does. She hears voices in her head + thinks a man is living in her apt + trying to kill her. She is at my house temporarily, One of my teenage sons had to give up his room for her and there really is no extra room for her to stay. I know she needs assisted living with dementia care unit. I dont know what to do first. Any info is greatly appreciated.

This question has been closed for answers. Ask a New Question.
Also, AgingCare can help you, too!
Helpful Answer (0)
Report

"A Place for Mom" can help you to find the right facility for your mom. I found them to be very helpful and kind. You can find them online.
Helpful Answer (0)
Report

Jeanne, I could not agree more! A geriatrician, at a minimum! Neurologists, geriatric psychiatrists, I tried everything to try to help my mom. Now sib is in charge, I have nothing to do with it, not even updated of changes. Dementia destroys not only the brain, but the families of those with this horrid disease.
Helpful Answer (1)
Report

gladimhere, I am so thankful for Coy's doctor's attitude and policies. When we started with him (researcher/neurologist at Mayo Clinic) he was encouraging that although there isn't a cure there are many things to try, to control symptoms. He would only work on ONE symptom at a time, and only when that treatment had stabilized would he move on to another. He asked us which symptom was most bothersome and that we wanted to start with. (We chose sleeping through the night.) He never introduced more than one drug at a time. So putting the whole drug cocktail together took months ... but it worked for years once we got it right.

All drugs have the possibility of working differently in different people. The brain damage involved in different kinds of dementia make individual reactions more pronounced. Each drug needs to be tried and observed. Starting multiple drugs at once for a dementia patient is NOT a good idea!

It is a "guessing game" and there is lots of "trial and error" -- and this needs to be in hands of someone who knows what he/she is doing!
Helpful Answer (1)
Report

Jeanne and Veronica are correct. Seroquel works wonders for my Mom, but Xanax has the completely opposite effect on her as is intended. When meds are prescribed by physicians it often becomes a guessing game and trial and error to find what will work for each individual patient.
Helpful Answer (0)
Report

I think what Veronica91 says is true about drugs in general, but it really seems to apply to Seroquel very strongly! In my local support group nearly all of us tried it. When it works it is a "miracle drug." When it doesn't work it can make things worse. Fortunately the bad side effects are not permanent.
Helpful Answer (2)
Report

Seroquil can be a very tricky drug. It can work beautifully for one patient and have the opposite effect on another.
Helpful Answer (1)
Report

The smallest dosage it comes in is 25 mg. For about nine months I was cutting those tiny pills in half. Get a pill cutter at the pharmacy and try a lower dosage if ok with the doctor. That will probably help and I would not switch to another drug until you give the 12.5 mg for awhile first.
Helpful Answer (2)
Report

By the way Gladimhere ..I was told that the Med's lowest dosage was 25..Not 12.5....Interesting.....I will call the Pharmacy again tomorrow!
Thanks.....
Helpful Answer (2)
Report

Mom had very infrequent hallucinations. Has your mom been checked for a urinary tract infection? Those can cause all sorts of symptoms! How much QF is she taking, how many times a day? It did not knock my mom out like Jeanne experienced, but did make her sleep well.
Helpful Answer (1)
Report

To GladImHere
Re: Hallucinations.....Thinking that other people are in the room...and actually having conversations with them. When in the bathroom afraid that men are in the room....etc....
Actually my opinion is the Med has such a harsh effect on my Mom...that after 2 days sleep..she is now up for 1-2 days straight...and this helps promote the hallucinations....
Thanks....
Helpful Answer (0)
Report

Crico, it sounds like it is just not the right drug for her, or too high a dose for her.
Helpful Answer (1)
Report

Yes, delusions and hallucinations before the med, more often delusions. What sorts of hallucinations does your mom have?
Helpful Answer (0)
Report

When you say miracle drug...at any time was your Mom having hallucinations-Prior or after the Med?
Thanks.......
Helpful Answer (1)
Report

Rico, how much is she taking? When did she start the med? When my mom was started on it she was started on 12.5 mg once a day about 4pm. It was a miracle drug for my mom! The dosage gradually increased over the course of three years up to 75 mg a day at 4pm.
Helpful Answer (0)
Report

Rico, what is your mother's underlying condition? Is she bi-polar? Does she have dementia? How long has she been on Quetiapine? What dose? What does the prescribing doctor say about this reaction?

I learned to give Quetiapine to my husband in the bedroom, because it did put him to sleep within 20 minutes. But that sleepiness effect wore off after a few hours while the benefits lasted all day. It was a great drug for us. But it doesn't sound so good for your Mom. Either the dose needs adjusting or she needs a different drug.

Discuss this with her doctor!
Helpful Answer (3)
Report

Quetiapine seems to put my Mom in bed for at least 2 days. She seems to be OK for the next day or so...but then she is awake for 2 days straight which will cause more hallucinations. Then we're back to the med....
Anyone with the similar issues??
Thanks......
Helpful Answer (0)
Report

My mom is 88, and has mild dementia. She and was having many hallucinations at night. Her doctor prescribed quetiapine (25 mg) and it seems to be helping so far. Fewer hallucinations and voices (she would hear "Silent Night" all the time), and she hasn't complained about having the visions or hearing the singing since she began the medication.
Helpful Answer (0)
Report

Helpermom, that is a complaint of many on this site, the inability to edit or delete our own posts. Many website will have that functionality built in.
Helpful Answer (0)
Report

Thanks GladImHere! It seems I can't edit my post, so I want to correct something I said in my comment above -- 25mg is the smallest available dosage. My mistake!
Helpful Answer (0)
Report

What to do first? Discuss the increased agitation with the prescribing psychiatrist. Perhaps a dosage change is needed, or even another drug, or the doctor may recommend continuing for a few more days. First, resolve the drug issue.

Next, start looking for a facility that can provide Mom with the level of care she needs, around the clock. This can be a daunting task. Arranging for Mom to pay for it can also be time-consuming. Even if you don't think she is quite ready for a care center now, start the process of finding one!
Helpful Answer (1)
Report

1-2 mg is an extremely small dose. Mom's geriatrician has some dementia patients on up to 400 mg a day. Are you sure, helpermom that it isn't 1/2 to 2 pills? It does not come is a pill form in less than 25mg. Check out the website rxlist.
Helpful Answer (3)
Report

Quetiapine fumarate can be extremely helpful for this. However 25mg seems like a very high dose for use in the elderly. My dad is on 1mg, after his doctor recommended 1/2-2mg as an acceptable range. His doctor is a geriatric psychiatrist, and they often will prescribe much lower doses for the elderly than would normally be prescribed for someone younger, because of the way the body of an elderly person processes drugs. If your mom's insurance will let you switch to a different psychiatrist, try to find a geriatric psychiatrist (assuming the one she's already seeing isn't a geriatric specialist). This sounds like a very difficult situation for your family. Wishing you well.
Helpful Answer (2)
Report

Yes quitapine may be helpful. But finding the right drug is sometimes trial and error.
Helpful Answer (1)
Report

Yes quitapine may be helpful. But finding the right drug is sometimes trial and error.
Helpful Answer (2)
Report

Quetiapine fumarate is the generic name for seroquel. This drug is created as an anti psychotic (for people with bipolar, schitzophrenia) to control hallucinations and violent outbursts, as well as to regulate sleep patterns. It has been found to be very useful in treated the mid to late stages of alzheimers to treat basically the same symptoms, but from a different cause. It is a very powerful drug, and can make one very sleepy so make sure they are in a safe location where they won't fall or hurt themselves when they first start taking it. You may not see the full results in the first week depending on the type of medication you have been prescribed. If it is the SR version, that is the time release version and it takes longer to build up in the system and work fully. However if you are seeing a marked increase in violent outbursts and agitation, it is best to contact the doctor and try something else (there are other drugs in the same drug family that may help her).

However I agree with you that she needs to be in a facility with 24 hour care at this point. The agitation is very bad for her.

Angel
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter